Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Hypergroups with invariant metric

Author: Michael Voit
Journal: Proc. Amer. Math. Soc. 126 (1998), 2635-2640
MSC (1991): Primary 43A62; Secondary 20N20, 54E35
MathSciNet review: 1451835
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this note is to extend the following classical result from groups to hypergroups in the sense of C.F. Dunkl, R.I. Jewett, and R. Spector: If a hypergroup has a countable neighborhood base of its identity, then $K$ admits a left- or a right-invariant metric. Moreover, it admits an invariant metric if and only if there exists a countable conjugation-invariant neighborhood base of the identity.

References [Enhancements On Off] (What's this?)

  • 1. G. Birkhoff: A note on topological groups. Compos. Math. 3, 427 - 430 (1936).
  • 2. Walter R. Bloom and Herbert Heyer, Harmonic analysis of probability measures on hypergroups, de Gruyter Studies in Mathematics, vol. 20, Walter de Gruyter & Co., Berlin, 1995. MR 1312826
  • 3. Edwin Hewitt and Kenneth A. Ross, Abstract harmonic analysis. Vol. I, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 115, Springer-Verlag, Berlin-New York, 1979. Structure of topological groups, integration theory, group representations. MR 551496
  • 4. Robert I. Jewett, Spaces with an abstract convolution of measures, Advances in Math. 18 (1975), no. 1, 1–101. MR 0394034
  • 5. S. Kakutani: Über die Metrisation der topologischen Gruppen. Proc. Imp. Acad. Tokyo 12, 82 - 84 (1936).
  • 6. Hansmartin Zeuner, One-dimensional hypergroups, Adv. Math. 76 (1989), no. 1, 1–18. MR 1004484, 10.1016/0001-8708(89)90041-8

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 43A62, 20N20, 54E35

Retrieve articles in all journals with MSC (1991): 43A62, 20N20, 54E35

Additional Information

Michael Voit
Affiliation: Mathematisches Institut, Universität Tübingen, 72076 Tübingen, Germany; Department of Mathematics, University of Virginia, Kerchof Hall, Charlottesville, Virginia 22903-3199

Keywords: Hypergroups, invariant metric
Received by editor(s): December 26, 1996
Received by editor(s) in revised form: January 27, 1997
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1998 American Mathematical Society